Alabama, 2011

Hail and Damaging Winds in Alabama, June 24 to 28, 2011

June 24 to 28, 2011 · NWS TAE · 6 events in 2 counties and zones

A moist and unstable air mass combined with a weak upper level trough to produce severe weather across southeastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A moist and unstable air mass combined with a weak upper level trough to produce severe weather across southeastern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 24, 12:33 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 12:33 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT FRI JUN 24 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...DEEP MOISTURE...A
LITTLE SUNSHINE...AND A BIT OF THE SEABREEZE HELPING TO FIRE OFF
SCATTERED THUNDERSTORMS THIS AFTERNOON. THE ACTIVITY SHOULD TAPER
OFF THIS EVENING WITH THE SETTING SUN.

OVERALL PATTERN IS FORECAST TO REMAIN RELATIVELY UNCHANGED THROUGH
THE WEEKEND. THE MAIN CHANGE WILL BE A WEAKENING OF THE TROUGH
CURRENTLY STETCHING FROM THE GREAT LAKES TO THE GULF COAST. THIS
FEATURE IS FORECAST TO LIFT OUT TO THE NORTHEAST OVER THE NEXT FEW
DAYS LEAVING THE TRI-STATE AREA IN A COL REGION BETWEEN RIDGES TO
THE EAST AND WEST. WITH NO LARGE-SCALE FORCING TO SPEAK
OF...BUT DECENT DEEP LAYER MOISTURE IN PLACE...EXPECT POP COVERAGE
TO BE LARGELY CONTROLLED BY THE SEABREEZE. FOR THE NEXT TWO
AFTERNOONS...HAVE RELIED HEAVILY ON THE SEABREEZE CLIMATOLOGY FOR
LIGHT AND VARIABLE LOW-LEVEL FLOW. THIS WILL PLACE THE HIGHEST
RAIN CHANCES IN THE FLORIDA ZONES BOTH DAYS. SINCE MY POPS WILL BE A
BIT HIGHER THAN GUIDANCE...HAVE GONE ON THE LOWER END OF THE MOS
GUIDANCE FOR MAX TEMPS FOR SATURDAY AND SUNDAY...CLOSEST TO THE
NAM MOS.

.LONG TERM (MONDAY THROUGH NEXT FRIDAY)...THE EXTENDED PERIOD
STARTS OUT WITH WEAK UPPER LEVEL TROUGHING OVER THE AREA AND
RIDGING OVER THE SOUTHERN PLAINS. BOTH THE 24/00Z GFS AND 23/12Z
EURO SHOW THE RIDGING GRADUALLY BUILDING EASTWARD...ALTHOUGH THE
GFS BREAKS DOWN THE RIDGING AGAIN LOCALLY BY THE LATTER PART OF
THE WEEK FASTER THAN THE EURO. THE GFS ALSO CONTINUES TO DEVELOP A
TROPICAL SYSTEM NEAR THE YUCATAN AND MOVES IT INTO THE
SOUTHWESTERN GULF OF MEXICO BY MIDWEEK. THE EURO CONTINUES TO SHOW
A MUCH WEAKER FEATURE. BOTH MODELS SHOW SEASONABLE DEEP LAYER
MOISTURE AND A SEASONABLE SCATTERING OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS ACROSS THE AREA. THE OFFICIAL FORECAST
REFLECTS THIS WITH 30-40 PERCENT RAIN CHANCES EACH DAY.
TEMPERATURES ARE EXPECTED TO BE MAINLY IN THE MID 90S AWAY FROM
THE COAST EACH AFTERNOON WITH LOW TO MID 70S AT NIGHT. THIS IS
JUST A FEW DEGREES ABOVE AVERAGE. THE TALLAHASSEE AVERAGE HIGH
THIS TIME OF YEAR IS AROUND 92 WITH AN AVERAGE LOW OF AROUND 71.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE ACROSS FL AND INTO
S-CENTRAL GA THROUGH THE EVENING...WITH MORE ISOLATED COVERAGE
ACROSS SERN AL/WRN GA WHERE THE AIR MASS IS A BIT DRIER. THE
STRONGER CORES WILL REMAIN CAPABLE OF BRIEF IFR CONDITIONS WITH
HEAVY RAIN AND STRONG WINDS... AND WILL KEEP TEMPO GROUPS OF AT
LEAST MVFR AT KECP/KTLH/KVLD INTO THE EVENING. DURING THE MID TO
LATE EVENING...RETURN TO VFR CONDITIONS CAN BE EXPECTED WITH SOME
POTENTIAL FOR ISOLATED MVFR IN PATCHY LOW CLOUDS/FOG TOWARDS
DAYBREAK SATURDAY CARRIED AT KVLD.

&&

.MARINE...HIGH PRESSURE WILL REMAIN IN PLACE OVER THE COASTAL
WATERS THROUGH EARLY NEXT WEEK...KEEPING WINDS AND SEAS MINIMAL.

&&

.FIRE WEATHER...FIRE WX CONCERNS ARE EXPECTED TO REMAIN
LIMITED...DESPITE LONG-TERM DROUGHT CONDITIONS...THROUGH THE
WEEKEND GIVEN THE INCREASE IN MOISTURE. THIS WILL KEEP RH FROM
DROPPING TOO SEVERELY DURING THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   71  94  72  95  73 /  30  40  20  50  20
PANAMA CITY   75  90  76  90  75 /  30  40  20  40  30
DOTHAN        72  97  73  96  74 /  20  40  20  40  20
ALBANY        73  96  73  96  73 /  20  30  20  30  20
VALDOSTA      70  94  71  96  72 /  20  40  20  40  20
CROSS CITY    72  92  70  93  71 /  30  40  20  40  20
APALACHICOLA  74  89  75  89  75 /  30  40  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/EVANS/VAN DYKE
Hazardous weather outlook, Jun 24, 2:13 AM CST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EDT FRI JUN 24 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
413 AM EDT FRI JUN 24 2011 /313 AM CDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
WITH AN UPPER TROUGH CLOSE TO THE LOCAL REGION...EXPECT A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS TODAY..ESPECIALLY OVER FLORIDA.
SOME STORMS MAY BE STRONG TO ISOLATED SEVERE BUT WIDESPREAD SEVERE
STORMS ARE NOT FORECAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED INTO MONDAY
BEFORE THE UPPER TROUGH DEPARTS EAST INTO THE ATLANTIC WITH DRIER
AIR FILTERING BACK IN. A FEW STORMS MAY BE STRONG TO ISOLATED SEVERE
BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Local storm report, Jun 24, 11:30 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND GST     ESE PANAMA CITY AIRPORT 30.34N 85.80W
06/24/2011  M76 MPH          BAY                FL   ASOS

&&

HARRIGAN
Local storm report, Jun 24, 11:43 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
143 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     PANAMA CITY AIRPORT     30.34N 85.80W
06/24/2011                   BAY                FL   OTHER FEDERAL

            AIR TRAFFIC CONTROL REPORTS AT LEAST ONE CESSNA AIRCRAFT
            FLIPPED OVER AND SEVERAL OTHER SMALL AIRCRAFT MOVED OUT
            OF PLACE BY A MEASURED 76 MPH WIND GUST.

&&

HARRIGAN
Special weather statement, Jun 24, 12:05 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT FRI JUN 24 2011

FLZ008-010-241830-
WASHINGTON FL-CENTRAL WALTON FL-
105 PM CDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON AND
WASHINGTON COUNTIES...

* UNTIL 130 PM CDT

AT 102 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 25 MILES EAST OF SEMINOLE...OR NEAR RED BAY...MOVING
EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3063 8570 3044 8571 3053 8609 3063 8606
TIME...MOT...LOC 1805Z 285DEG 14KT 3056 8599

25-CAMP
Special weather statement, Jun 24, 12:29 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT FRI JUN 24 2011

FLZ027-127-241915-
COASTAL WAKULLA FL-INLAND WAKULLA FL-
229 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WAKULLA COUNTY IN
THE FLORIDA BIG BEND...

* UNTIL 315 PM EDT

AT 225 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 21 MILES SOUTHWEST OF TALLAHASSEE...OR 8 MILES WEST OF
CRAWFORDVILLE MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3028 8431 3010 8434 3013 8463 3028 8459
TIME...MOT...LOC 1829Z 275DEG 9KT 3020 8449

38-GODSEY
Special weather statement, Jun 24, 1:13 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT FRI JUN 24 2011

FLZ026-027-127-242000-
LIBERTY FL-COASTAL WAKULLA FL-INLAND WAKULLA FL-
313 PM EDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LIBERTY AND
WAKULLA COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 400 PM EDT

AT 310 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 29 MILES SOUTHWEST OF TALLAHASSEE...OR NEAR SMITH
CREEK...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3030 8444 3010 8440 3005 8471 3022 8474
TIME...MOT...LOC 1912Z 261DEG 16KT 3015 8461

38-GODSEY/HERSEY
Special weather statement, Jun 24, 4:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
655 PM EDT FRI JUN 24 2011

ALZ066-067-242345-
DALE AL-HENRY AL-
555 PM CDT FRI JUN 24 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE AND HENRY
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 645 PM CDT

AT 552 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES NORTH OF DOTHAN...MOVING SOUTH AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3152 8539 3132 8525 3131 8552 3148 8554
TIME...MOT...LOC 2255Z 353DEG 3KT 3142 8547

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dale

When
June 24, 5:10 PM CST
Where
Dale County, 0.59 mi W of Goldberg Field
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.410, -85.460

Several trees were blown down across the southeastern part of the county. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Houston

When
June 26, 1:30 PM CST
Where
Houston County, Hodgesville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
31.080, -85.370

Trees were blown down around Hodgesville with a power pole blocking a road. The monetary damage figure provided is a rough estimate.

Hail, Houston

When
June 27, 1:39 PM CST to 1:49 PM CST
Where
Houston County, 0.59 mi E of Pansey
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -85.160

The hail was reported to have lasted 10 minutes.

Thunderstorm Wind, Houston

When
June 27, 1:39 PM CST
Where
Houston County, 0.59 mi E of Pansey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.150, -85.160

Trees were blown down in the area. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Dale

When
June 28, 3:05 PM CST
Where
Dale County, 0.25 mi SW of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.437, -85.643

Trees and power lines were blown down in southwest Ozark. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Houston

When
June 28, 3:55 PM CST
Where
Houston County, Pansey
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
31.150, -85.170

Multiple power poles were reported down by law enforcement dispatch. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313021, 313024, 313026, 313027, 313028, 313030.